“I really thought using antidepressants was the answer. Sure I feel better, but the sexual side effects are one heck of a price to pay!”
***3.31.21: Posted an update to this piece. Be sure to read Antidepressants & Sex: What you need to know.
Here’s what a chipur reader shared with me in an email last week…
After 20 years of not being able to have normal sex on account of, first, tricyclics, then Nardil, then Prozac, then Zoloft, Cymbalta, etc; I am waiting more than eagerly, but without undue optimism, to gulp down this new antidepressant (she’s referring to Viibryd).
I note two things: each time a new anti comes out, it’s touted as being less likely to cause SSEs (sexual side effects); and also, three percent of the test pilots reported SSEs, which is probably more like 99 percent in real life. As my psychiatrist says, when patients come in and tell him they don’t have SSEs; he asks them, “Are you TAKING the medicine??!!”
Oh well. I’ll try anything once! I’ll let you know what happens.
As the reader underscores, antidepressants (ADs) and sex aren’t always the most compatible lovers. Important subject matter, if you ask me. So let’s chat about it today and tomorrow.
So we can get right down to biz, here’s a link to the first in my Antidepressant Need-to-Know series. You’ll find all sorts of foundational information.
“Why do antidepressants cause sexual side effects?”
The best place to begin our chat is coming to understand why ADs cause sexual side effects (SSEs). The vast majority of ADs work to elevate levels of the neurotransmitter serotonin.
It’s thought that a rise in serotonin levels leads to a negative impact upon the desire and arousal phase of our sexual response cycle. The four phases of the cycle are desire, arousal, orgasm, and resolution.
The kind of negative impact we’re talking sure gets things off to a poor start, doesn’t it?
You say, “Well, I thought serotonin is all about feeling good.” You’re right. However, other factors come into play…
- Increased levels of serotonin take the wind out of the sails of the neurotransmitters dopamine and norepinephrine. Both are important players in our sexual response cycle.
- Serotonin seems to negatively impact the sexual organs. It’s about a decrease in sensation and levels of nitric oxide. Nitric oxide is believed to relax smooth muscle tissue and blood vessels. And that supports adequate blood supply to the sexual organs.
“What are the most common antidepressant sexual side effects?”
Here are the three most common AD SSEs…
- Erectile dysfunction
- Diminished sex drive
- Delayed, less intense, or absent orgasm
But when (if) any of these present you can’t assume it’s your AD. Perhaps the sexual dysfunction is a symptom flare-up of your depression. Maybe it’s as a result of a conflict generated by a therapy session. And it could be a physical issue.
Talking things over with your physician, psychiatrist, and therapist is really important!
“How do antidepressants stack-up in terms of sexual side effects?”
Don’t make the mistake of believing all ADs are the same. And that sure as heck applies to SSEs. The best and the worst in terms of SSEs?
The ADs least likely to cause SSEs are bupropion (Wellbutrin), a norepinephrine dopamine reuptake inhibitor (NDRI) and mirtazapine (Remeron), a tetracyclic (TeCA).
The ADs most likely to cause SSEs are the selective serotonin reuptake inhibitors (SSRIs): citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), fluvoxamine (Luvox), paroxetine (Paxil), sertraline (Zoloft).
Of the SSRIs, fluvoxemine (Luvox) is thought to generate less bothersome SSEs.
Many of you know that a brand-new AD is due to hit pharmacy shelves sometime this summer. It’s vilazodone (Viibryd). Though it’s an SSRI, the manufacturer declares very few SSEs were reported during clinical trials. Here’s a link to a piece I wrote on Viibryd.
Let’s call it a day. We’re off to a great start, but much more to come. Tomorrow we’ll discuss what you can do to manage AD SSEs. And, yes, there are effective strategies and techniques.
But you won’t know any of them if you don’t come back. So come on, stop by…
Yup, SSRIs are killers… No more comments…
None required. I’m thinking all will get your drift ;)
Agreed, and it’s a bit annoying to hear otherwise. I had what I guess were great orgasms, but since being on antidepressants, all different kinds, I have barely had orgasms. If I do it’s with a war-like face and focus, and when it happens I only know because I’m suddenly too sensitive to keep on going. Any women try viagra w/ antidepressants?
Appreciate the visit and participation, Shorty. Shall also post on Chipur Facebook page: https://www.facebook.com/ChipurBillWhite?ref=hl#
I agree on the SSE on SSRI’s…I was put on Lexapro for anxiety, Have been with my wife for 25 yrs and we are very sexually active,But now have ED and extremely long Orgasmic delay (If i do at all)…have tried the herbal rout ( test boosters,horny goat weed, no difference)…may try the ginkgo route as others have recommended…Wellbutrin is not an option as I tried it yrs ago to quit smoking and I woke the next day thinking I was having a stroke ( the pain in my head was worse than anything I have ever experienced), will not even chance that again… tried to engage when blood levels were low ( just before dose due)….nothing works…any ideas?
Appreciate your visit and participation. The more sharing/questions we have floating around here, the better for all who happen by.
Sure seems as though you’ve hit the obvious intervention choices. You probably already know Wellbutrin (forget it!), Remeron (sleepy-time), and Viibryd (worth considering for depression folk) are known as the ADs with the lowest sexual side effect profile. I learned that adding a med may help. The two that make the most sense to me are buspirone (anxiolytic) and cyproheptadine (antihistamine). Who wants to add drugs; however, it’s certainly something to swirl around.
Hang in there, man. Please let us know if something hits home…
I took Lexapro for depression and buproprion to offset the sexual side effects of Lexapro. Lexapro knocked out the depression/anxiety. I don’t think the buproprion did anything. Fought the sex thing for years. Here’s what I eventually did: I was on 20mg per day of Lexapro. I went down to 10mg per day then 10mg every other day. I was still able to get the a.d. benefits of the Lexapro at the much lower dosage. Sex life vastly improved. There may have been a time when I needed the 20mg/day of Lexapro but not today. I dropped the buproprion.
Glad you stopped-by, it’s been a while. Great tip – appreciate the share. Seems like you’re doing well, so keep up the good work.
I’m glad you’re still online helping folks. You did a great deal for me which will always be appreciated. Les
Thank you, Les. Appreciate you…
Update: I wasn’t completely forthcoming about my about Lexapro. The full story: After taking 10mg every other day, I decided I could do even better if I stopped taking it. This did not work out well. I have been off Lexapro about 6 weeks. The first week was tough. Some days I felt pretty low as the Lexaspro left my system. After that, most days were o.k. Just o.k. I also had a few tough days where anxiety surfaced and/or I just didn’t feel well. I think I took things one step too far. So, starting today, I am back on 10mg a day. This is my prescribed dosage. I need to get back to feeling more stable. The past 6 weeks reminds me of why the doc said this medication is needed.
Well, Les, we allow true confessions here. And we certainly won’t stand in judgment. For your sake, I’m glad you’re back on the prescribed dosage. I mean, it would be one thing if you were cruising along with no probs. But as you said, you found out why you need the med.
Appreciate the “forthcomingness”…
Thanks for the reply, Bill. i made this public so folks would know the potential problems of trying to be one’s own doctor. Doesn’t work too well.